Alert archive / Ohio / Heavy Snow Warnings in 2005

Heavy Snow Warning 1, NWS Cleveland, OH

December 8, 2005Ashtabula County, Geauga County, Lake County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this heavy snow warning at Dec 8, 2005, 3:57 AM EST for Ashtabula County, Geauga County, Lake County, Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Dec 8, 2005, 7:00 PM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2005, 3:57 AM EST (08:57 UTC)
In effect from
Dec 8, 2005, 7:00 PM EST
Expired
Dec 9, 2005, 5:00 AM EST
In force
10 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 107 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this heavy snow warning went out at Dec 8, 3:50 AM EST, 7 minutes earlier.

Area forecast discussion, Dec 8, 3:50 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
350 AM EST THU DEC 8 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
MODELS COMING INTO MUCH BETTER AGREEMENT MOVING SFC LOW NOW IN WRN
KY/TN ACROSS NW OHIO.  QUESTION IS HOW FAR SOUTH WITH THE LOW
TRACK?  DEBATED UPGRADING TOLEDO AREA FROM ADVISORY TO WARNING...BUT
SYS IS MOVING SO FAST...AND THE DRY SLOT WHICH IS SHOWING UP SO WELL
ON THE WATER VAPOR HAS ALREADY PUNCHED INTO SRN IL.  JUST DONT SEE
IT SNOWING LONG ENOUGH IN NW OH TO REACH WARNING CRITERIA.

EXPECT LOW TO BE NORTH OF ERIE PA BY 12Z SO MOST OF THE SNOW SHOULD
BE COMING TO AN END BY MORNING RUSH HOUR.  DO EXPECT A SECONDARY
SHOT OF LAKE ENHANCED SNOW ACROSS THE SNOW BELT FRIDAY
MORNING...WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE.

&&

.AVIATION(12Z-12Z)...
STRONG HI PRESSURE OVER ERN OH HAS CAUSED SKIES TO CLEAR.  ONLY KERI
STILL IN CLOUDS...BUT LOOKING AT LATEST IR LOOP...EVEN IT SHOULD BE
CLEAR BY TOP OF HOUR.  HAVE MADE SOME ADJUSTMENTS TO TIMING OF SN
LATER IN PERIOD.  LATEST 06Z MODELS A TAD SLOWER WITH PRECIP ONSET
AND THIS WILL BE REFLECTED IN NEW FORECASTS.  SN SHOULD BEGIN AT WRN
TAFS SITES TOWARD 00Z AND AT KCLE AND KMFD BETWEEN 01Z AND 03Z.
PRECIP SHOULD MAKE IT CLOSE TO KERI BY 06Z.  WITH DRY ELY FLOW TDA
AND MODELS TRENDING TOWARD SLOWER SOLS...COULD ACTUALLY BE EVEN A
LTTL LATER FOR START OF PRECIP. HOWEVER...ONCE IT BEGINS...CONDTIONS
SHOULD DETERIORIATE FAIRLY QUICKLY WITH VSBYS GOING TO LIFR AND CIGS
TO IFR.  GOOD NEWS IS THAT CONDITIONS SHOULD REMAIN DOWN ONLY FOR A
FEW HOURS AS DRY SLOT FCST TO COME QUICKLY IN FM THE SW.  WOULD NOT
BE SURPRISED TO SEE WRN SITES DRY BY END OF PD.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
WAA AND RETURN FLOW DEVELOPS BY SATURDAY AHEAD OF NEXT FRONT AND
TEMPS SHOULD TAKE A RUN BACK TOWARD NORMAL FOR A CHANGE ALTHOUGH
WITH WAA NOT SURE HOW MUCH SUNSHINE WE WILL SEE...COULD STAY RATHER
CLOUDY GIVEN THE TIME OF YEAR. NEXT COLD FRONT SEEMS ON TRACK FOR
SUNDAY ALTHOUGH TEMPS COULD HOLD ON FOR ANOTHER DAY OF NEAR NORMAL
BEFORE DROPPING BACK EARLY NEXT WEEK. DID NOT MAKE MANY CHANGES TO
EXTENDED FORECAST PERIODS AND DISCUSSION FROM YESTERDAY FOLLOWS...

THE EXTENDED CONTINUES TO BE TOUGH BUT THE MODELS SEEMS TO BE COMING
INTO MORE AGREEMENT. A TROF MOVES THRU SUNDAY WITH SOME RESIDUAL
LAKE EFFECT CONTINUING INTO TUESDAY. DRY WEDNESDAY AS HIGH PRESSURE
MOVES IN. GUID IS GENERALLY OK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAVY SNOW WARNING EXTREME NE OH TONIGHT/EARLY FRI.
SNOW ADVISORY ALL BUT EXTREME NE OH LATE TODAY/TNGT.
ICE ADVISORY WESTERN BASIN LAKE ERIE.
PA...HEAVY SNOW WARNING TONIGHT/EARLY FRI.

&&

SHORT TERM...BRAY
LONG TERM...KOSARIK/KIELTYKA
AVIATION...KUBINA
Hazardous weather outlook, Dec 7, 6:35 AM EST, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
635 AM EST WED DEC 7 2005

OHZ003-006>010-017>023-027>033-036>038-047-081145-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
635 AM EST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT
TEMPERATURES IN THE SINGLE DIGITS WILL OCCUR EARLY THIS MORNING
AND AGAIN TONIGHT. WINDS WILL BE LESS THAN 10 MPH SO THE WIND
CHILL WILL NOT BE SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IS EXPECTED THURSDAY NIGHT AND WILL LIKELY ACCUMULATE AT
LEAST 3 INCHES TO AS MUCH AS 5 OR 6 INCHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

OHZ011>014-089-PAZ001>003-081145-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
635 AM EST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FOR LAKE...
GEAUGA...AND INLAND ASHTABULA COUNTIES IN NORTHEAST OHIO
AND INLAND ERIE AND CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA
UNTIL 7 PM...
LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT FOR CUYAHOGA COUNTY AND
THE ASHTABULA COUNTY LAKESHORE AND THE ERIE COUNTY PENNSYLVANIA
LAKESHORE UNTIL 7 PM.

LAKE EFFECT SNOW WILL CONTINUE TODAY BEFORE TAPERING OFF TO
SCATTERED SNOW SHOWERS THIS EVENING. AN ADDITIONAL 4 TO 8 INCHES
OF SNOW WILL ACCUMULATE TODAY IN THE WARNING AREA WITH 3 TO 5
INCHES IN THE ADVISORY AREA. WEST WINDS OF 10 TO 20 MPH WILL CAUSE
SOME BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IS EXPECTED THURSDAY NIGHT AND WILL LIKELY ACCUMULATE AT
LEAST 3 INCHES TO AS MUCH AS 5 OR 6 INCHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

LEZ142>149-162>169-081145-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
635 AM EST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT...
AN ICE ADVISORY REMAINS IN EFFECT FOR WESTERN LAKE ERIE WHERE
MODERATE ICE GROWTH CAN BE EXPECTED EARLY THIS MORNING AND AGAIN
TONIGHT. THE OPEN WATERS WILL NOT BE AFFECTED MUCH BUT NEW SHORE
ICE AND NEW ICE ON BAYS AND AROUND THE ISLANDS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO SIGNIFICANT WEATHER IS EXPECTED.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 3:57 AM ESTSnow AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 19 more25 hr
Dec 8, 2:42 PM ESTMarine Weather StatementCLE22 hr

Nearby

Heavy Snow Warnings in Ohio, 2005Heavy Snow Warnings in Pennsylvania, 2005Every heavy snow warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.